Ohio, 2018

Tornadoes and Hail in Ohio, September 20, 2018

September 20, 2018 · NWS CLE · 12 events in 3 counties and zones

A warm front lifted north across Ohio on September 20th ushering in unseasonably warm and humid weather. Scattered thunderstorms developed along the front during the middle part of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across Ohio on September 20th ushering in unseasonably warm and humid weather. Scattered thunderstorms developed along the front during the middle part of the afternoon. A couple of thunderstorms became severe and one produced two tornadoes in Northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 20, 11:18 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 20, 11:18 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1218 PM EDT Thu Sep 20 2018

.SYNOPSIS...
A warm front will lift northward to Lake Erie this afternoon.
Low pressure over the Central Plains will move to the western
Great Lakes tonight as the warm front lifts into Ontario. A cold
front trailing the low will sweep across the area by Friday
evening.

&&

.NEAR TERM /THROUGH FRIDAY/...
Minor changes were made with the update. Warm advection
continues to generate and maintain eastward moving convection
over Lake Erie. This activity will continue to progress eastward
and brush the lakeshore from Lake County into Erie PA. We will
raise POPs east of CLE. Questions remain about how much
redevelopment we can expect along the lakeshore west of CLE.
Diurnal heating is increasing instability some so will continue
to mention a slight chance of showers and storms. Will raise
max temperature a few degrees to reflect the already warm
conditions and expected additional warming.

Previous Discussion...
High pressure centered over Quebec will shift eastward off the
New England Coast today. This will allow a warm front to lift
northward to Lake Erie by this afternoon. This may generate
enough lift to produce isolated/scattered thunderstorms. Most
of these will be very close to the lakeshore as they develop and
may only impact locations near and north of a line from Toledo
to Cleveland to Ashtabula. Most of the thunderstorms should be
out over the lake by evening as they drift northward with the
warm front.

It will become rather humid by this afternoon and continue that
way until a strong cold front sweeps across the region Friday
evening. Instability across the region will build during the
early afternoon on Friday as a piece of 5H jet energy interacts
with the convergence near and ahead of the cold front. It
appears the main area of convection will initiate near a line
from the Islands to around Findlay. However there may be a lake
induced boundary that may also initiate some thunder from
extreme NE OH into NW PA early Friday afternoon. The combination
of the low level instability and decent shear suggest that
severe thunderstorms will be possible. Strong damaging winds
will be the main threat but a couple larger hail reports are
possible. This threat will continue into Friday evening across
the eastern County Warning Area.

It will be a very warm day today with highs from around 80
across NW PA to near 90 across NW OH. Warm and humid tonight
with lows ranging from the mid 60s to mid 70s. Friday will be
another very warm day with highs well into the 80s areawide. If
cloud cover doesnt thicken up much by early afternoon a few
locations may reach the lower 90s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Shower and thunderstorm activity will be present over the eastern
half of the forecast area on Friday night as a cold front crosses
the area. All convective activity should taper off by Saturday
morning as high pressure builds in from the north behind the front.
A cold shot of air will overtake the region with the frontal passage
and a fairly saturated 850 mb airmass of 5-7C will move over the
lake on Saturday morning and afternoon. This will certainly generate
some lake clouds and keep overcast skies downwind of the lake but
there is a also slight chance for a lake effect rain shower before
some drier air reaches the area later in the day. High pressure will
continue to build in on Saturday night into Sunday and the area
should remain fairly dry. Temperatures will be well below normal for
the period with generally mid 60s for highs on Saturday and
recovering to perhaps near 70 on Sunday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
High pressure begins departing the region on Monday as an upper
trough moves toward the region early next week, supporting a low
pressure system at the surface. The extended guidance still has some
differences in the timing and strength of this next system but in
short, the weather next week looks active and wet. For right now, it
appears that a warm front will cross the region late Monday into
early Tuesday and then a strong cold front will cross the area late
Tuesday into Wednesday. While a rain signal has been consistent over
the past several model runs, still concerned about coverage to go
more than 50/50 chance pops for the extended guidance. Temperatures
will generally be near normal, although they could end up being a
bit lower if rain coverage is high.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Warm front located from central Indiana to central Ohio will
lift northward through the morning. This boundary will be near
the lakeshore this afternoon and may be a focus for some
isolated/scattered convection. Thunder may clip KTOL and KCLE
but believe most of it will be out over the lake and then drift
northward with the warm front.

Some patchy mvfr fog is anticipated across the east and may
only impact KYNG and KCAK. Otherwise expect to see VFR
conditions through the day with the exception being near the
thunderstorms that develop closer to the lake in the afternoon.
Winds will become southerly and increase through the day. Speeds
will likely top out around 12 knots with some higher gusts
possible near the lakeshore. Gusts near the lake may approach 20
knots, especially Thursday night.

OUTLOOK...Non-VFR possible Friday in thunderstorms. Non-VFR fog
possible Sunday morning.

&&

.MARINE...
The next few days will be fairly active for mariners on Lake Erie.
High pressure just east of the area will continue east as a cold
front approaches the area for Friday. Ahead of the front, winds
today will be out of the south and generally light, perhaps 10-15
knots max over the waters. However, as the front gets closer on
Friday, winds will increase out of the southwest 15-20 knots over
the lake, fairly close to small craft advisory criteria. The front
will cross the lake Friday evening and winds will shift around to
the northwest with its passage. Winds 15-20 knots will build waves
fairly quickly for the nearshore areas Friday night into Saturday
and a small craft advisory will likely be needed at this point. High
pressure will build into the region for the weekend and winds should
become light and variable by Sunday. However, there could be some
residual choppy waves over Lake Erie on Saturday, so perhaps the
best recreational conditions will be on Sunday. High pressure
departs the area on Monday and the next low pressure system
approaches on Monday night for early next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Mullen
MARINE...Sefcovic
Hazardous weather outlook, Sep 20, 3:04 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
404 AM EDT Thu Sep 20 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-210815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
404 AM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front will move across the region on Friday. Severe
thunderstorms will be possible Friday afternoon and evening. The
main threat will be damaging winds but large hail may also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 58 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Geauga

When
September 20, 12:58 PM EST
Where
Geauga County, Chardon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.580, -81.200

Thunderstorm winds downed a tree.

Tornado, Geauga

When
September 20, 1:23 PM EST to 1:31 PM EST
Where
Geauga County, 2.17 mi SSW of Huntsburg to 1.59 mi ENE of Mddlfld Geauga Co Ar
Rating
EF1
Path length
3.18 mi
Path width
25 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.502, -81.068

An EF0 tornado touched down in rural Geauga County approximately three miles north of Middlefield. The initial touchdown occurred just east of the intersection of Burton Windsor and Durkee Roads in Huntsburg Township. Trees and large limbs were snapped in the area. The tornado then continued south southeast and briefly strengthened to EF1 intensity as it crossed State Route 528 south of Nauvoo Road. A building under construction along State Route 528 was heavily damaged. The tornado then quickly weakened to EF0 intensity and dissipated as it approached State Route 87 about a half mile east of State Route 528. The tornado appeared to be on the ground intermittently with downed trees and snapped limbs the main damage indicator. The tornado track was just over three miles in length and was no more than 25 yards in width.

Thunderstorm Wind, Geauga

When
September 20, 1:25 PM EST
Where
Geauga County, Middlefield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.470, -81.070

Thunderstorm winds downed several trees in Middlefield.

Tornado, Geauga

When
September 20, 1:31 PM EST to 1:37 PM EST
Where
Geauga County, 2.68 mi ENE of Middlefield to 3.46 mi E of Mddlfld Geauga Co Ar
Rating
EF1
Path length
2.48 mi
Path width
25 yd
Continued into
Trumbull, Oh (CLE)
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
41.481, -81.021

An EF0 tornado touched down in rural Geauga County about three miles northeast of Middlefield. The initial touchdown occurred just northeast of the intersection of Hayes and Nauvoo Roads in Middlefield Township. The tornado continued south southeast for nearly two and a half miles before crossing into Trumbull County. The tornado strengthened to EF1 intensity as it approached State Route 87. Two mobile homes along State Route 87 just west of Bundysburg Road and the Trumbull County line were damaged. One of the mobile homes was overturned and the second lost roofing and walls. No injuries were reported. The damage path appears to have been intermittent with numerous trees and limbs snapped. The damage path in Geauga County was no more than 25 yards in width. Upon exiting Geauga County, this tornado continued for another mile and a half in Trumbull County before dissipating.

Tornado, Trumbull

When
September 20, 1:37 PM EST to 1:41 PM EST
Where
Trumbull County, 1.73 mi W of Mesopotamia to 0.59 mi NE of Bundysburg
Rating
EF1
Path length
1.63 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.448, -81.003

An EF1 tornado crossed into Trumbull County from Geauga County. This occurred in Mesopotamia Township along Bundysburg about three quarters of a mile south of State Route 87. The tornado quickly weakened to EF0 intensity and continued south southeast for just over a mile and a half before dissipating as it approached Clark Road about a half mile east of Parkman Mesopotamia Road. The damage path in Trumbull County was intermittent and consisted of mainly downed trees and limbs. The damage path was no more than 25 yards in width.

Thunderstorm Wind, Trumbull

When
September 20, 1:41 PM EST
Where
Trumbull County, Mesopotamia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.450, -80.970

Thunderstorm winds downed a tree.

Hail, Cuyahoga

When
September 20, 1:44 PM EST
Where
Cuyahoga County, Strongsville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -81.830

Penny sized hail was reported.

Thunderstorm Wind, Trumbull

When
September 20, 1:52 PM EST
Where
Trumbull County, 2 mi N of West Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.409, -80.980

Thunderstorm winds downed several trees north of West Farmington along Girdle Road.

Thunderstorm Wind, Trumbull

When
September 20, 1:54 PM EST
Where
Trumbull County, Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.380, -80.970

Thunderstorm winds downed a tree.

Thunderstorm Wind, Cuyahoga

When
September 20, 1:55 PM EST
Where
Cuyahoga County, 3.18 mi SSE of Strongsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.276, -81.811

Thunderstorm winds downed a large tree near the intersection of Howe and Boston Roads.

Thunderstorm Wind, Cuyahoga

When
September 20, 2:04 PM EST
Where
Cuyahoga County, 1.65 mi SW of North Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
41.304, -81.754

Thunderstorm winds downed a large tree in Aukerman Park.

Thunderstorm Wind, Trumbull

When
September 20, 2:30 PM EST
Where
Trumbull County, Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.300, -80.850

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778713, 778688, 778718, 778701, 778702, 778712, 778710, 778715, 778711, 778717, 778716, 778719.